Thunderstorm Wind, Greenup
- When
- June 3, 4:00 PM EST
- Where
- Greenup County, 1.29 mi NNE of Load
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.567, -82.961
A barn was damaged along Route 2070.
Increasing moisture quickly moved up the Ohio River Valley on the morning of the 3rd into a developing east to west frontal zone. The first of several thunderstorm complexes moved from west to east across northeast Kentucky around midday on the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Increasing moisture quickly moved up the Ohio River Valley on the morning of the 3rd into a developing east to west frontal zone. The first of several thunderstorm complexes moved from west to east across northeast Kentucky around midday on the 3rd. The west to east band of training thunderstorms shifted slightly north overnight. As a result, a lull in the rain was seen over northeast Kentucky. However, the convection sank back south during the daylight hours on the 4th. More thunderstorms crossed northeast Kentucky.
Rain totals over about a 30 hour period were heaviest toward the Ohio River, compared to points just to the south. Warnock in Greenup County had 4.02 inches, while Ashland of Boyd County measured 4.29 inches. Meanwhile, Grayson measured 2.76 inches.
The ground was initially drier than counties further north in Ohio and West Virginia, but the final rounds of thunderstorms on the 4th did produce some flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 1:59 PM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 259 PM EDT TUE JUN 3 2008 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGH WEDNESDAY AS A FRONT REMAINS DRAPED OVER THE UPPER OHIO VALLEY. MONITORING FOR FLOOD AND SEVERE THREAT. UPPER LEVEL RIDGE BUILDS ON THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... WEAKENING MCS WILL CONTINUE TO TRAVERSE E-W ACROSS CWA THIS AFTERNOON. WITH LIMITED CAPE AND NO SUNSHINE...SVR THREAT WITH THIS MCS IS NOT THAT HIGH...DESPITE DEEP SHEAR 45KTS AND GOOD LOW LEVEL VORT. RAINFALL AMTS WITH THIS SYSTEM HAVE RANGED FROM .75-1.00 INCH OVER KY. EXPECT SIMILAR AMOUNTS IN THE COAL FIELDS/NE KY/SE OHIO. RADAR TRENDS INDICATE THE HEAVIEST OF THE RAIN WILL STAY OVER THE CENTRAL/SOUTHERN HALF OF THE CWA. ANOTHER MORE POTENT MCS...CURRENTLY OVER IN...WILL RACE SE THIS AFTERNOON. THIS IS POISED TO CROSS THE CWA 00-06Z TONIGHT. AGAIN...WITH THIS SYSTEM BARRELING THROUGH A WORKED OVER ENVIRONMENT...NOT REAL KEEN ON SVR THIS EVENING. HOWEVER...WITH DEEP SHEAR INCREASING TO 50-60KTS...CANNOT RULE OUT DAMAGING WINDS WITH THE STRONGER CELLS. RAINFALL AMOUNTS WITH THIS COULD APPROACH .75 OF AN INCH. MODELS ARE SHOWING A FEW S/W RIDING ALONG WARM FRONT ACROSS THE NORTH OVERNIGHT. NOCTURNAL LLJ TRIES TO GET GOING OVERNIGHT AS WELL...GIVING BIRTH TO ANOTHER MCS/MCV OVER OH VALLEY. THIS WILL ENHANCE THE WATER CONCERNS OVER THE NORTH. RIVERS ARE FCST TO CREST BELOW FLOOD STAGE...SO NOT EXPECTING MAJOR RIVER PROBLEMS. SMALL STREAMS COULD BE A DIFFERENT STORY...WITH 3 FFG VALUES OF 1.25. SEE HYDRO SECTION. GENERALLY FOLLOWED A MODEL BLEND FOR TEMPS. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... WARM FRONT SITUATED ACROSS NORTHERN TIER OF AREA RIGHT AT THE START OF THE PERIOD. NEXT IN A SERIES OF SHORT WAVE TROUGHS MOVES IN FROM THE W ALONG WITH STRENGTHENING LOW LEVEL SW FEED ESPECIALLY GIVEN MORNING HOURS WITH ENHANCED LLJ AT SUNRISE. THIS SHOULD GIVE RISE TO SOME KIND OF CONVECTIVE COMPLEX WITH HEAVY RAIN FALL MOVING THROUGH E CNTRL OH COUNTIES IN THE MORNING AND ON TO THE ENE THROUGH MIDDAY. SECOND SHORT WAVE TAKES A SIMILAR TRACK IN THE AFTERNOON LIKELY GENERATING ANOTHER ROUND OF CONVECTION NEAR THE FRONT. FLOW OF 40-50 KTS PLUS CAPE UP TO 2500 J/KG ON DEW POINTS AROUND 70 AND H85 THETA E VALUES NEAR 340K...SPS SLIGHT RISK ACROSS NORTHERN PORTION OF AREA LOOKS GOOD. THE HEAVIEST QPF IN ALL THE MODEL GUIDANCE CONTINUES TO BE IN AN W-E AXIS N OF THE FORECAST AREA...BUT THE UPPER OH BASIN LOCATION OF THIS AXIS...AND THE POTENTIAL FOR HEAVY RAIN SEVERAL TIMES TONIGHT THROUGH WED DOES RAISE CONCERN FOR EXCESSIVE RAINFALL. RIVER FORECAST CRESTS ARE COMFORTABLY BELOW FLOOD STAGE AT THIS TIME...BUT THIS WILL NEED CLOSELY MONITORED. AFTER WED...WARM FRONT LIFTS N OF THE AREA...PUTTING THE AREA UNDER UPPER RIDGE WITH SUMMER LIKE WEATHER FOR THE COUNT. STAYED MOSTLY NEAREST HIGH SIDE OF GUIDANCE FOR HIGHS WED WITH LOWEST VALUES N. LOWS WED NT AND THU NT LOOKED GOOD. RAISED HIGHS THU TO REFLECT A BLEND OF THE NUMBERS AS THE MAV /MID 90S/ STILL SEEMS A BIT HIGH. STAYED A LITTLE BELOW THE HIGH MAV FRI AND LOWERED THE VALLEYS FRI NT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... UPPER LEVEL RIDGE AND ASSOCIATED BERMUDA HIGH WILL SET UP OVER THE LONG TERM PORTION OF THE FORECAST. THIS WILL TRANSLATE INTO A PERIOD OF HOT AND HUMID WEATHER FOR THE CWA IN SOUTHWESTERLY SURFACE FLOW. THIS WILL EFFECTIVELY DEFLECT INCOMING SYSTEMS FROM THE WEST OFF TO THE NORTH...AND WILL EXPECT THE RING OF FIRE TO SET UP ALONG THE PERIPHERY OF THE HIGH. MAIN QUESTION WILL BE WHETHER OR NOT THE PERIPHERY WILL SINK FAR ENOUGH SOUTHEAST TO CLIP THE CWA TO ENHANCE ANY THUNDERSTORM THREATS. OTHERWISE...WILL SEE A FAIR AMOUNT OF CUMULUS DEVELOPMENT DURING THE HEATING OF THE DAY...AND WILL EXPECT A FEW OF THESE TO BREAK THE CAP AND MATURE INTO THUNDERSTORMS. SHOULD BE DIFFICULT TO UTILIZE ANY CAPE HOWEVER...AND WILL EXPECT MOST PLACES TO REMAIN DRY DURING THE DURATION OF THIS SET UP. TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S GENERALLY AREA WIDE...WITH THE HIGHER ELEVATIONS A SMALL HANDFUL OF DEGREES OFF THE PACE OF THE LOWLANDS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... CONVECTION FROM A COUPLE OF MCS WILL AFFECT CWA THROUGHOUT TAF PERIOD. THE FIRST WILL BE ROLLING THROUGH TAF SITES 18-22Z WITH MVFR CEILINGS/VIS...WITH OCCASIONAL IFR VIS. ANOTHER MCS WILL RACE SE EARLY TONIGHT WITH MORE CONVECTION FOR AREA FROM 00-06Z. THIS WILL KEEP MVFR CEILINGS/VIS GOING WITH OCCASIONAL IFR VIS. GUSTY WINDS ARND 20KTS CAN BE EXPECTED AS THIS AREA OF CONVECTION MOVES THROUGH. CONDITIONS WILL SLOWLY IMPROVE FRM SOUTH TO NORTH DURING THE MORNING HOURS ON WEDNESDAY...WITH PKB/CKB/EKN REMAINING MVFR CEILINGS/VIS THE LONGEST. AVIATION OUTLOOK /AFTER 18Z TUESDAY/...MVFR WITH OCCASIONAL IFR WX IN RW/TRW WED MORNING. && .HYDROLOGY... SEVERAL UPPER AIR DISTURBANCES...850 INFLOW OF 50 KNOTS FROM SW TONIGHT...AND PRECIPITABLE WATER NEAR 2 INCHES...COULD SPELL TRAINING OF SOME DOWNPOURS ALONG WARM FRONT ACROSS NORTHERN PORTION OF AREA TONIGHT AND WED. 3 HR FFG COULD BE REACHED IN SPOTS ACROSS THE NORTH WITH EACH PASSING S/W. HOWEVER...EXPECTING ENOUGH RECOVERY TIME BETWEEN S/W TO PREVENT PROBLEMS. AS A RESULT...WILL NOT HOIST A FLASH FLOOD WATCH ATTM. HOWEVER...THE HAZARD STILL EXISTS IN THE HAZARDOUS WEATHER OUTLOOK...FOR THE NORTHERN HALF OF THE CWA TONIGHT AND WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JKF/26/TRM/30 NEAR TERM...30 SHORT TERM...JKF/TRM LONG TERM...26 AVIATION...30 HYDROLOGY...30/TRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 419 PM EDT TUE JUN 3 2008 KYZ101>103-105-OHZ075-083>087-WVZ005>007-042030- GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- 419 PM EDT TUE JUN 3 2008 ...TORNADO WATCH 436 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. LOCALIZED DOWNPOURS FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO WEDNESDAY EVENING. RAINS OF OVER 2 INCHES WOULD BE NEED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS AND CREEKS. IF REPETITIVE SHOWERS SEEM LIKELY...FLASH FLOOD WATCHES COULD BE POSTED. INCREASE YOUR WEATHER AWARENESS THROUGH WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. OHZ066-067-076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-042030- PERRY-MORGAN-WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 419 PM EDT TUE JUN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LOCALIZED DOWNPOURS FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO WEDNESDAY EVENING. RAINS OF OVER 2 INCHES WOULD BE NEED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS AND CREEKS. IF REPETITIVE SHOWERS SEEM LIKELY...FLASH FLOOD WATCHES COULD BE POSTED. INCREASE YOUR WEATHER AWARENESS THROUGH WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 426 PM EDT TUE JUN 3 2008 WVZ025-026-034-035-032100- LOGAN WV-WYOMING WV-RALEIGH WV-BOONE WV- 428 PM EDT TUE JUN 3 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 426 PM EDT...A STRONG THUNDERSTORM WAS 33 MILES WEST OF BECKLEY...IN EASTERN LOGAN COUNTY. THE STORM WAS MOVING SOUTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... MABEN...CYCLONE...KOPPERSTON...NAOMA...BOLT AND ARNETT. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 459 PM EDT TUE JUN 3 2008 KYZ101>103-105-OHZ087-WVZ005-006-032145- GREENUP KY-CARTER KY-BOYD KY-LAWRENCE KY-LAWRENCE OH-CABELL WV-WAYNE WV- 459 PM EDT TUE JUN 3 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 459 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTH OF CARTER CAVES STATE PARK...MOVING SOUTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GRAHN...GLOBE...HITCHINS...CARTER...GRAYS BRANCH AND HOPEWELL. WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
The Charleston,WV radar (KRLX), 112 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
6 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.
A barn was damaged along Route 2070.
Outbuildings and trees were blown down.
Trees were blown down with some damage to structures.
Several small streams overflowed and closed roads. No evacuations were reported. Urban flooding in a shopping plaza along Diederich Boulevard in Russell affected several businesses.
Large branches were broken off.
Trees were blown down.
Large branches were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106137, 106743, 106747, 106754, 106748, 106750, 106772, 106151, 110333, 110334, 110335, 110336.